Case Studies: June 2022

, ,
Pharmacy Times, June 2022, Volume 88, Issue 6

How would you respond to these patients questions?

Case 1

SA is a 54-year-old-woman with type 2 diabetes who is being discharged from the hospital following a hyperglycemic emergency related to diet and poor insulin adherence. The patient is highly motivated to control her diabetes with the help of a dietitian. Prior to discharge, the pharmacist is asked to counsel SA on calculating mealtime insulin dose at lunch using a correction factor. The patient receives 24 units of insulin glargine U-100 at bedtime and 8 units of regular insulin before each meal, 3 times per day. SA’s prelunch glucose level consistently averages 240 mg/dL, and her target fasting plasma glucose is set at 120 mg/dL.

What correction dose should the pharmacist recommend?

CASE 1: The “rule of 1500” can be used to determine SA’s correction factor (CF): CF = 1500/total daily dose of insulin (eg, 1500/48 = approximately 31) This means for every 1 unit of regular insulin, SA’s blood glucose (BG) level is expected to be lowered by 31 mg/dL. Next, the difference between the prelunch BG and the target BG should be calculated (eg, 240 mg/dL – 120 mg/dL = 120 mg/dL). To find how much insulin to add to the lunch dose, divide the BG amount above target by the CF (eg, 120/31 = 3.9). Therefore, SA will add 4 extra units of regular insulin to her prelunch dose, bringing the total to 12 units. Inform SA that this calculation is necessary to avoid hyperglycemia. SA should also keep track of her pre- and postprandial BG levels for the next week to determine what changes, if any, may be made at a follow-up appointment.

Reference

Howard-Thompson A, Khan M, Jones M, George CM. Type 2 diabetes mellitus: outpatient insulin management. Am Fam Physician. 2018;97(1):29-37.

Case 2

GS has some concerns about his newly prescribed medications. He is a 56-year-old Hispanic man who was recently discharged from the hospital after experiencing a myocardial infarction with stent placement. GS was instructed to begin taking aspirin 81 mg daily, atorvastatin 80 mg daily, metoprolol tartrate
25 mg twice daily, pantoprazole 40 mg daily, and ticagrelor 90 mg twice daily. Two days after starting these new medications, he began experiencing bloating and diffuse stomach discomfort. GS is gluten- and lactose-intolerant and is concerned that these new medications may be contributing to these symptoms. He wonders whether he can stop taking them all together to avoid feeling sick.

What steps can the pharmacist take to ensure these medications do not have gluten or lactose excipients?

CASE 2: The pharmacist should first verify which drug was dispensed to GS and by which manufacturer, then they can check the package insert or call the manufacturer to verify the inactive ingredient list. If GS’s medications contain gluten or lactose, alternative drug entities or manufacturers can be explored. Several resources can help. One such resource is GlutenFreeDrugs.com.1 However, this list is limited to a select number of drugs and manufacturers, and it is unclear how often it is updated. The National Library of Medicine’s Daily
Med is also useful.2 The advanced search offers the querent the ability to screen drugs by the absence or presence of active or inactive ingredients. Once a specific manufacturer or product is identified as gluten- or lactose-free, the pharmacist can inform the prescriber. The ultimate goal is for GS to continue to take his medications as prescribed to avoid further cardiac complications.

References

1. Welcome to gluten free drugs. GlutenFreeDrugs.com. Accessed May 24, 2022. https://www.glutenfreedrugs.com/

2. DailyMed. National Library of Medicine. Accessed May 25, 2022. https://dailymed.nlm.nih.gov/dailymed/index.cfm